I have taken topamax everyday for about a year and a half for my seizures and never had problems until I had a break through seizure a few months ago and my dose had to be up'd. Since then its felt like I'm a different person, I am depressed, disconnected and have no motivation. Not to mention I get a lot of my legs falling asleep for hours where I cant move them correctly. My face gets tingly for long periods of times as do my fingers. I have had problems with my memory function and speech issues. But I am curious anyone has the same problems. I have tried to talk to my neurologist about the problems and he kind of blows it off. He tells me to drink more water and eat bananas for potassium and says that will solve the problem of the tingling and legs falling asleep because its just side effects from the Topamax.
I have already been on Lamictal for years prior to the Topamax and out of no where I had a side effect that almost killed me.
My biggest issues are the depression and the Limbs falling asleep and the tingling... Does anyone else have these issues on Topamax or is my neurologist just lazy?
i have been on topamax for a yr now (plus depakote) and i havent really had the side effects that you mention. i have recently had some anxiety but i dont think thats attributed to the topamax. i have also heard of the drinking water tip for ppl taking this med, however i heard that for the lack of sweating side effect. i would say you should talk to another neuro that actually takes your concerns seriously.
I've had the symptoms of barely any motivation, stamina/energy down the drains. Example I can't do bicycle runs of 10 miles like I did before. Even a 2 mile run totally exhausts me now, where I could pull 10 before no problem.
The speech issue, if temporary can be with the levels coming up in your system. Same with trying to think of words (memory functions). I had that happen when they raised my levels.
I've never had limbs fall asleep or problems with moving them.
When was the last time you had levels drawn? It may be a good idea to get those done if it's been a bit since the increase to see if thats the problem. You may have to apply pressure on the doctor seeing they are ignoring you.
Soccer addressed the sweating reducing (becoming nothing).
There can also be the issue with food (how it effects the persons appetite) in cases. I had that happen to me and just had to learn how to adapt without the help of doctors, but with the help of THIS BOARD.
I have had the problems where I forget to eat. But my husband helps me on that and leaves me reminders or calls and tells me to eat something. Cause I am never hungry since I started on Topamax.
I havent had what Soccer is talking about.
Last time I went to see my neurologist I spoke to him about checking my levels because my regular physician was curious. He said there was no need to do that with Topamax. When I told my regular physician she was very upset that he neglected to do it. He hasn't ever checked my levels.
But you are completely right I have no energy to do anything, no motivation. And when someone tries to get me to get motivated I take it offensively, thats not like me. I am concerned. I have started to have panic attacks, getting angry all the time and honestly I think the people around me are getting fed up with it.
I hope you are not at the county hospital downtown. I remember the last Dr I had there who was not of much help to me. I had to correct HIM on issues a number of times. He would ignore me or tell me things would go away when he SHOULD have been paying more attention to it. Last I knew this doctor was HEAD Doc of Neurology.
I'm planning on checking out the University. They have a Epilepsy clinic that not that many know of. It gets good recommendations from people even at the State level. Thats how I found out about it, through a contact in the cities (I'm a good drive away).
Doesn't hurt to check the U out if you are down in the metro area. Especially if you may consider changing doctors.
No, I am going to Neurological Associates of St. Paul.
I just scheduled an appointment with The Minnesota Epilepsy Group. They should do a better job. I have heard great things about them from a friend of mine who goes there. I was looking at the U but I had not heard anything about there program.
Topomax - especially at the start - needs to be monitored closely for levels and emotional changes: fact. It is also a fact (read the insert) that weight loss is possible, so be alert...without correct nutrition, you're gonna end up crabby.
AGREED, Travis - I'm sleepless in Knoppieslaagte (don't try 'n pronounce it) in South Africa and the only factor I can add is good ole aitch-two-oh: water! Hydrate on this drug and don't think coffee, tea, fruit juice but just plain ole water.
A very volatile combo - get a second opinion from a doctor who LISTENS! Lamictal/Lamictin can do unbelievable injury* - I speak from first-hand experience. These medications are supposed to be ameliorative, not make you feel worse...(just outta curiiosity, was your Lamictal introduced per one eight of a tablet to guage your sensitivity to the active ingredient?)
*our brains DO heal, just slower than any other part of our body
I know that I haven't eaten all that healthy since I started the drug since I forget to eat. I am just never hungry now. But the fact that he never wants to check my levels scares me.
I did have a dangerous reaction to Lamictal, but I am not sure what your question is asking. Could you ask it in a different sense.
with regard to topamax levels being checked im not really sure you need to do that. i always get my depakote levels checked but never once have i gotten topamax checked. i dont think many drs do it, or think it is necessary.
Whenever I have my levels checked (when I see my Neuro!) they check all 3. I find it odd that a doctor does NOT check a patients levels. I had Keppra in the 60's (HIGH levels) and was not having problems. We waited until the next levels came out (higher) before we lowered my dose. I had no symptoms, but better safe than sorry.
As for Deb's question about Lamictal being introduced... I think the issue was how fast did they try to "ramp it up" (introduce it to your system). I can't recall IN MY CASE if they had me start on splitting the 100's (orange-ish color I think) going 50mg per week or if it was 100mg/week until I reached my initial dose.
I know the Yellow with colored spots is the 150mg, and the BLUE is the 200mg. They had me on 800/day and my levels were hardly showing up. Needless to say I wasn't on it for very long.
they are side effects of topamax, i am on topamax, but my neurologist has told me that they subside after a few weeks after an increase, so if they havn't subsided i would change neurologists'. or at least get a second opinion.
mum of 2
When I was first on topamax I was on a higher dose than I am now, 200 mg twice daily and I had tingling face and limbs but no other visible symptoms. I did get metabolic acidosis and while doing blood work they checked my topamax levels and they were extremely high and I had my dose lowered to 100 mg twice daily. One thing I learned when having levels checked is that many hospitals do not check them in their own labs, they send them off to larger hospitals and the results can take 1-2 weeks to get back and apparently it costs more money to do the tests...
The tingling took about 3 months to stop and I still get it now and then, 6 years later. Drinking lots of water also helps prevent kidney stones which can be a side effect of topamax.
I used those rather than taking the disgusting 25's (stomach problems) or splitting a tab. This way you still have a SEALED pill.
The 50's are the smallest they make that have the wax (gum?) coating on them. Been a while, can't remember the color.
Sorry I went on tangent on the Lamictal from the prior post.
I was going to say that the 50 mg pills are yellow/beige coloured but didn't know how to do a proper quote...
Now I have a strange looking post and don't know how to delete!
I'm glad my status clarifies the fact that I'm a newbie!
Last edited by heyloe; 11-17-2009 at 10:47 AM.
Reason: I didn't know I posted